Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 165, NWS St. Louis, MO

April 5, 2006Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 5, 2006, 10:40 PM CDT for Madison County, Saint Clair County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2006, 10:40 PM CDT (03:40 UTC)
Expired
Apr 5, 2006, 11:16 PM CDT
In force
36 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 69 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2225 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 060339
SVRLSX
ILC119-163-060430-
/O.NEW.KLSX.SV.W.0165.060406T0340Z-060406T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1040 PM CDT WED APR 5 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS
  NORTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1130 PM CDT

* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GRANITE CITY...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLLINSVILLE...
  MARYVILLE...
  GLEN CARBON...
  TROY...
  OFALLON...
  LEBANON...
  ST. JACOB...
  HIGHLAND...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3867 8969 3865 8971 3855 8972 3861 9018
      3873 9019 3877 9016 3877 9013 3879 9011
      3876 8961 3867 8961

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 060400
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 PM CDT WED APR 5 2006

ILC119-163-060430-
/O.CON.KLSX.SV.W.0165.000000T0000Z-060406T0430Z/
ST. CLAIR IL-MADISON IL-
1100 PM CDT WED APR 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHERN MADISON AND NORTHERN ST. CLAIR COUNTIES...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
OVER LEBANON...MOVING EAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
SUMMERFIELD AND HIGHLAND.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3867 8969 3865 8971 3855 8972 3861 9018
      3873 9019 3877 9016 3877 9013 3879 9011
      3876 8961 3867 8961

$$

CARNEY
000 
WWUS53 KLSX 060416
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1116 PM CDT WED APR 5 2006

ILC119-163-060426-
/O.CAN.KLSX.SV.W.0165.000000T0000Z-060406T0430Z/
ST. CLAIR IL-MADISON IL-
1116 PM CDT WED APR 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MADISON AND NORTHERN
ST. CLAIR COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3867 8969 3865 8971 3855 8972 3861 9018
      3873 9019 3877 9016 3877 9013 3879 9011
      3876 8961 3867 8961

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:58 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 5, 6:58 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT WED APR 5 2006

.DISCUSSION...
AN ACTIVE SPRING WX REGIME IS FCST TO REMAIN RELATIVELY INTACT FOR
AT LEAST THE NEXT SEVERAL WEEKS. FOR OUR CWA...THE NEXT WEATHER
MAKER WILL BEGIN TO AFFECT THE AREA TONIGHT...WITH BEST CHANCES OF
SEVERE WEATHER THURSDAY AFTERNOON AND EVENING.

FOR TONIGHT...WARM FRONT TO SLOWLY MOVE NORTH AND INTO NORTHERN
PORTIONS OF CWA. EXPECT ACTIVITY TO BE ON THE INCREASE DURING THE
EVENING HOURS...MAINLY NORTH OF THE BOUNDARY...WITH BEST CHANCES
AFTER MIDNIGHT ON NOSE OF 50KT LOW LEVEL JET. SO HIGHEST POPS WILL
CONTINUE TO BE OVER NORTHERN HALF OF CWA.

ON THURSDAY...CWA TO BE IN WARM SECTOR FOR MOST OF THE DAY AND
STRONGLY CAPPED...SO LOWERED POPS TO LOW CHANCE CATAGORY...THOUGH
STILL HAVE LIKELY POPS FOR A FEW HOURS BETWEEN 11Z AND 15Z OVER FAR
NORTHERN SECTIONS OF CWA FROM ACTIVITY ALONG AND NORTH OF WARM
FRONT. AS FOR HIGH TEMPS...LOW TO MID 70S A GOOD BET.

LATE THURSDAY AFTERNOON AND EVENING WILL BE THE MOST ACTIVE
TIME...AS DRY LINE AND COLD FRONT OVER EASTERN KANSAS RACE EAST
ACROSS MISSOURI...SIMILAR TO LAST SUNDAY/S EVENT. WITH SUCH STRONG
DYNAMICS...CAP WILL ERODE VERY QUICKLY...CAUSING EXPLOSIVE
DEVELOPMENT OVER WESTERN MISSOURI. SPC CONTINUES TO HAVE MOST OF
MISSOURI IN A MODERATE RISK FOR DAY 2. KEPT LIKELY POPS FOR EVENING
HOURS...THEN TAPER OFF TO CHANCE MOST LOCATIONS AFTER SYSTEM MOVES
THROUGH.

HOWEVER...BY FRIDAY...LINGERING UPPER LOW STILL OVER REGION WITH
NICE COLD CORE ALOFT. SO COULD HAVE ANOTHER ROUND OF
THUNDERSTORMS...SOME SEVERE...ON BACKSIDE OF SYSTEM.

BY FRIDAY NIGHT...UPPER TROF SHIFTS OFF TO OUR EAST...BRINGING AN
END TO OUR PCPN CHANCES WITH DRY AND COOLER WEATHER IN STORE FOR THE
WEEKEND.

BEYOND SUNDAY...ONLY MADE MINOR ADJUSTMENTS TO EXTENDED...AS UPPER
RIDGE SLOWLY SLIDES TO OUR EAST WITH NEXT CHANCE FOR PCPN BY NEXT
WEDNESDAY.

BYRD

&&

.AVIATION...
FOR THE 00Z TAFS...
SPRING STORM SYSTEM GETTING ITSELF ORGANIZED OVER EASTERN COLORADO
AND WYOMING THIS EVENING WILL MAKE AVIATION WEATHER FORECASTING DIFFICULT
FOR THE NEXT 36 TO 48 HOURS. THE WARM FRONT ASSOCIATED WITH THIS
STORM IS MOVING THROUGH SOUTHWEST MISSOURI AND WILL CROSS THE CWFA
OVERNIGHT. WARM AND MOIST ADVECTION OVERNIGHT WILL LEAD TO SHOWERS
AND THUNDERSTORMS BREAKING OUT ACROSS THE AREA TONIGHT...INDEED AN
ONGOING CLUSTER OF WEAK THUNDERSTORMS OVER CENTRAL MISSOURI IS THE
LIKELY PRECURSOR TO MORE WIDESPREAD ACTIVITY OVERNIGHT.
ELEVATED THUNDERSTORM CLUSTERS ARE LIKELY OVERNIGHT TONIGHT...WITH
POSSIBLE 1/2-3/4 INCH HAIL AND HIGH WINDS OFF THE SURFACE. WAS
TEMPTED TO TEMPO ALL OF THE TERMINALS AFTER 06Z WITH TSRA BUT AS I
AM NOT CERTAIN YET WHERE THE STORMS WILL FORM AND HOW MUCH AREAL
COVERAGE THERE WILL BE I HAVE KEPT VCTS AND TEMPOS FOR SHRA GOING
FOR NOW. IT SEEMS LIKELY THERE WILL BE A DRY PERIOD ON THURSDAY
MORNING BUT WITH THE ATMOSPHERE BECOMING MORE UNSTABLE TOWARD
AFTERNOON SCATTERED CONVECTION COULD RE-FIRE. ACTUALLY...I WOULD
SAY THAT THUNDERSTORMS ARE LIKELY AT ANY GIVEN POINT IN THE CWFA
FOR THE 06/00Z-24Z TIME PERIOD...BUT FIGURING OUT WHEN THEY WILL FORM AND
EXACTLY WHERE THEY WILL GO IS NIGH IMPOSSIBLE AT THIS TIME.

CARNEY
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 5, 10:18 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1018 PM CDT WED APR 5 2006

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-059-061700-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-
MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
1018 PM CDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TONIGHT AS
SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE CONTINUE TO
USHER WARMER AND UNSTABLE AIR INTO THE REGION.  THERE IS A SLIGHT
RISK THAT A FEW OF THESE STORMS MAY BECOME SEVERE TONIGHT...WITH
HAIL UP TO THE SIZE OF GOLFBALLS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH EARLY THURSDAY
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS.

THE LIKELIHOOD IS INCREASING THAT ANOTHER ROUND OF SEVERE WEATHER
WILL OCCUR FROM LATE THURSDAY AFTERNOON THROUGH THE EARLY MORNING
HOURS OF FRIDAY AS MOISTURE AND INSTABILITY COME TOGETHER AROUND A
VIGOROUS STORM SYSTEM. AT THIS TIME...IT APPEARS THAT THURSDAY
EVENING WILL BE THE MOST ACTIVE PERIOD AND THE MAIN THREAT AREA
WILL BE LOCATIONS WEST OF THE MISSISSIPPI RIVER...WHERE THERE IS A
MODERATE RISK FOR SEVERE THUNDERSTORMS IN PLACE. LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY...ESPECIALLY
THE AFTERNOON HOURS...AS THE MAIN STORM SYSTEM ROTATES THROUGH AND
A COLD FRONT PUSHES THROUGH. SEVERE STORMS WILL BE POSSIBLE...
WITH LARGE HAIL THE PRIMARY THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ052-060>065-072>075-
084-085-099-061700-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GREENE IL-
IRON-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-
MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-REYNOLDS-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
1018 PM CDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BRING
WARMER AND UNSTABLE AIR INTO THE REGION TONIGHT...CAUSING
THUNDERSTORMS TO INCREASE IN AREAL COVERAGE. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ISOLATED STORMS
COULD PRODUCE BRIEF DOWNPOURS AND HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH EARLY THURSDAY
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS.

THE LIKELIHOOD IS INCREASING THAT ANOTHER ROUND OF SEVERE WEATHER
WILL OCCUR FROM LATE THURSDAY AFTERNOON THROUGH THE EARLY MORNING
HOURS OF FRIDAY AS MOISTURE AND INSTABILITY COME TOGETHER AROUND A
VIGOROUS STORM SYSTEM. AT THIS TIME...IT APPEARS THAT THURSDAY
EVENING WILL BE THE MOST ACTIVE PERIOD AND THE MAIN THREAT AREA
WILL BE LOCATIONS WEST OF THE MISSISSIPPI RIVER...WHERE THERE IS A
MODERATE RISK FOR SEVERE THUNDERSTORMS IN PLACE. LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY...ESPECIALLY
THE AFTERNOON HOURS...AS THE MAIN STORM SYSTEM ROTATES THROUGH AND
A COLD FRONT PUSHES THROUGH. SEVERE STORMS WILL BE POSSIBLE...
WITH LARGE HAIL THE PRIMARY THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

BRITT

In the hours before

Local storm report, Apr 5, 9:39 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
939 PM CDT WED APR 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             6 S FULTON              38.77N 91.95W
04/05/2006  E0.88 INCH       CALLAWAY           MO   AMATEUR RADIO

            HAIL COVERS THE GROUND.

&&

TILLY
Local storm report, Apr 5, 10:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT WED APR 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             3 SE CHAMOIS            38.65N 91.73W
04/05/2006  E1.75 INCH       OSAGE              MO   PUBLIC

            HAIL COVERS THE GROUND.

&&

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:03 AM CDTSevere Thunderstorm WarningLSXJersey42 min
Apr 6, 10:21 AM CDTSevere Thunderstorm WarningLSXMacoupin39 min
Apr 6, 10:57 AM CDTSevere Thunderstorm WarningLSXMadison41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.